Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 74, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 25, 2018, 5:23 AM HST for Kauai County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 25, 2018, 5:23 AM HST (15:23 UTC)
- Expired
- Dec 25, 2018, 7:31 AM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 3.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WGHW50 PHFO 251523
FFWHFO
HIC007-251815-
/O.NEW.PHFO.FF.W.0074.181225T1523Z-181225T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
523 AM HST TUE DEC 25 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 815 AM HST.
* At 521 AM HST, radar indicated heavy rain near Puhi, or near Lihue.
Rain was falling at a rate of one to two inches per hour. Flash
flooding is expected to begin shortly. Hanalei River gauge has
risen to 7.6 feet.
* Locations in the warning include but are not limited to...
Lihue, Kilauea, Anahola, Mana, Hanalei, Na Pali State Park, Omao,
Barking Sands, Wainiha, North Fork Wailua Trails, Moloaa and
Waimea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 815 AM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Kauai in
Kauai County.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
RCB1 follow-up statement
513
WGHW70 PHFO 251731
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
731 AM HST TUE DEC 25 2018
HIC007-251739-
/O.CAN.PHFO.FF.W.0074.000000T0000Z-181225T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
731 AM HST TUE DEC 25 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...
Weather radar showed that heavy rain has ended, thus the warning is
cancelled.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 3:27 AM HST, 1 hour 56 minutes earlier.
Area forecast discussion, Dec 25, 3:27 AM HST, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 327 AM HST Tue Dec 25 2018 .SYNOPSIS... A wet trade wind weather pattern will continue to produce widespread rain showers across the state today as abundant moisture and instability associated with an upper low moving into the islands from the southeast. Winds will diminish on Wednesday and Thursday as a cold front approaches the islands from the northwest. This cold front will sweep across the islands on Friday spreading showers from west to east across the state through Saturday. Unsettled showers will linger across the region through Sunday. Drier trends are forecast for the first half of next week. && .DISCUSSION... A weak upper level disturbance near Kauai has caused a plume of showers to develop west of Oahu this morning. Bands of moderate to heavy showers are moving into Kauai with 1 to 2 inches of rain has already fallen in local rain gauges. Additional rain showers within this plume are expected to move into Kauai from the east through the early morning hours. Local area stream gauges remain elevated across the north and east sections of Kauai this morning. Shower bands will continue drifting into the windward and mountain areas of each island today as an upper level low near the Big Island continues to destabilize the atmosphere. Expect numerous showers to continue across the region today with higher rainfall amounts favoring windward and mountain areas. Cloud heights will rise to around 20000 feet over the Big Island this morning, high enough to possibly produce a few snow showers over the highest peaks of Maunakea and Maunaloa this morning. Elevated instability may allow isolated thunderstorms to develop near the Big Island over the next 12 to 18 hours. Wind speeds will diminish on Wednesday and Thursday as a cold front and upper trough break down the ridge to the north of the state. Light large scale surface winds will allow smaller scale terrain driven land and sea breezes to develop over each island. Onshore sea breezes will build clouds and showers over interior sections of each island during the day with offshore land breezes will producing clearing each night. A cold front will move into the western islands from the northwest on Friday morning. Elevated moisture and instability created by the previous upper level low will cause shower bands to develop ahead of the frontal zone. The cold front will then sweep from west to east across the island chain through the day on Friday with frequent rainfall, becoming heavy at times, and good potential for scattered thunderstorm activity. The mid range model guidance has improved over the past 24 hours with the weather impacts from this frontal passage. Some differences remain in the timing of the frontal passage between the more progressive American (GFS) model and the slower European (ECMWF) model. However, both models are showing a trend towards significant rainfall developing in the warm sector ahead of the front. A strong upper level trough will also help to enhance convection across the state. The latest model runs are showing the forward motion of this cold front stalling over Maui County on Saturday morning. Some of these showers may drift back westward at this point towards Oahu and Kauai by Sunday. Either way this unsettled weather pattern continues across the state through the upcoming weekend. A stronger high pressure ridge builds back in north of the islands from Sunday into Monday. Expect breezy trade winds with drying trends from Monday onward due to stronger subsidence aloft and drier air moving in from the east under this ridge of high pressure. && .AVIATION... Surface winds have remained on the light to moderate side overnight, but the VAD wind profiles shows a small uptick in winds. For Kauai and Oahu VAD, winds are generally 10 to 20 kts, while the Big Island VADs have been detecting some sporadic 25 to 30 kts. Expecting winds at the surface to remain fairly steady today, before weakening further tonight. There could be some pockets of stronger winds, but generally expect no significant areas of low level turbulence. Clouds and showers are primarily impacting Kauai this morning, with some lingering clouds and showers over Oahu. AIRMET Sierra for mountain obscuration now covers all of Kauai and Oahu. AIRMET Sierra for mountain obscuration continues for the north through east sections of the remaining islands mostly in anticipation for clouds and showers that will occur at times. Some improvement is expected this afternoon, but additional showers tonight, mainly over the windward slopes, could continue mountain obscuration. Overnight sounding shows an inversion near 7500 feet over Kauai, with no inversion over the Big Island. An upper level low southeast of the Big Island, combined with mostly clear skies this morning could lead to the development of a thunderstorm or two today. && .MARINE... Trades will steadily trend down into midweek as a cold front passes to the north and a second front approaches the region from the northwest. Land and sea breeze conditions will be likely Wednesday through Thursday and possibly into Friday, depending on when the second front moves into the area. Once the boundary moves into the area, guidance suggests it will stall and weaken over the central portion of the islands Friday into the weekend. The front will bring increasing clouds and showers along with a few thunderstorms beginning as early as late Thursday for the northwest waters. Rain chances may linger into the weekend over portions of the waters as the boundary stalls. Overlapping northwest-to west-northwest swells will continue to support moderate surf along exposed north and west facing shores through midweek. Recent observations from the nearshore PacIOOS Hanalei buoy reflected the expected reinforcement through the overnight hours. Surf should respond and rise today, then potentially near advisory levels tonight through Wednesday as a larger reinforcement fills in out of the west-northwest. This source will fade through the day Thursday. A larger northwest swell is expected by Friday from a hurricane- force low that developed over the far northwest pacific Sunday night into Monday. Notable arrival time differences are shown between the various wave model solutions. The GFS/WAVEWATCH III depicts forerunners filling in all day Thursday with corresponding surf heights exceeding advisory levels by late Thursday afternoon/early evening. The ECMWF-Wave solution, however, suggests a later arrival time through the overnight hours Thursday night. The swell should peak through the day Friday, then slowly ease over the upcoming weekend. Seas will likely exceed small craft advisory levels around the peak of this event Thursday night through Friday night. A small to moderate west-northwest long-period swell will be possible early next week from a broad gale- to storm-force low potentially setting up over the upcoming weekend across the far northwest Pacific. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Bohlin AVIATION...M Ballard MARINE...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 1:57 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 25, 4:48 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 25, 7:36 AM HST | Areal Flood Advisory | HFO | Kauai | 72 min |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.